Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 96, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 26, 2002, 7:48 PM CDT for Pecos County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 26, 2002, 7:48 PM CDT (00:48 UTC)
- Expired
- May 26, 2002, 8:30 PM CDT
- In force
- 42 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 163 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 3:45 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.8 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 904 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 2410 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 270048 SVRMAF TXC371-270130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 748 PM CDT SUN MAY 26 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN PECOS COUNTY IN WEST TEXAS * UNTIL 830 PM CDT * AT 748 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CENTRAL PECOS COUNTY...OR ABOUT 23 MILES SOUTH OF FORT STOCKTON...MOVING SOUTHEAST AT 20 MPH. LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. LAT...LON 3062 10291 3023 10268 3059 10238 3072 10282
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 6:47 PM CDT, 1 hour 1 minute earlier.
Area forecast discussion, May 26, 6:47 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 647 PM CDT SUN MAY 26 2002 HAVE CLEARED ALL OF SOUTHEASTERN NEW MEXICO...THE GUADALUPE MOUNTAINS AND CULBERSON COUNTY...AND THE BIG BEND/DAVIS MOUNTAINS GROUPS FROM SVR 338. TRIMMED POPS BACK AND REMOVED POSITIVE MENTION OF SEVERE IN THESE AREAS. ELSEWHERE...MARGINALLY SEVERE MULTICELL JUNK CONTINUES TO PERSIST OVER THE EASTERN AND SOUTHERN CWFA. GIVEN OVERALL LACK OF KINEMATIC SUPPORT AND WITH PBL STABILIZATION EXPECTED WITH LOSS OF HEATING...EXPECT THAT CONVECTION WILL GRADUALLY DISSIPATE AFTER 01Z. UPDATED ZONES HAVE BEEN SENT. .MAF... TX...NONE. NM...NONE.
In the hours before
Special weather statement, May 26, 3:40 PM CDT, 4 hours 8 minutes before
NMZ027>029-033-034-TXZ045-046-050-051-057>063-067>070-074-075- 079>082-258-270300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 340 PM CDT SUN MAY 26 2002 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 1000 PM CDT SUNDAY EVENING (900 PM MDT SUNDAY EVENING) FOR THE FOLLOWING COUNTIES... IN WEST TEXAS... ANDREWS...BREWSTER...CRANE...CULBERSON...DAWSON...ECTOR...GAINES... GLASSCOCK...JEFF DAVIS...LOVING...MARTIN...MIDLAND...PECOS... PRESIDIO...REAGAN...REEVES...TERRELL...UPTON...WARD AND WINKLER IN SOUTHEAST NEW MEXICO... EDDY AND LEA THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF... ALPINE...ANDREWS...ARTESIA...BAKERSFIELD...BIG LAKE...CARLSBAD... CRANE...DRYDEN...FORT DAVIS...FORT STOCKTON...GARDEN CITY...HOBBS... KERMIT...LAJITAS...LAMESA...LOVINGTON...MARATHON...MARFA...MCCAMEY... MENTONE...MIDLAND...MONAHANS...ODESSA...PANTHER JUNCTION...PECOS... PINE SPRINGS...PRESIDIO...RANKIN...SANDERSON...SEMINOLE... SHEFFIELD...STANTON...TATUM AND VAN HORN A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE WEATHER IS OBSERVED.
Special weather statement, May 26, 4:10 PM CDT, 3 hours 38 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-271000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 410 PM CDT SUN MAY 26 2002 .SYNOPSIS... AN UNSTABLE AIRMASS...ALONG WITH UPPER LEVEL ENERGY AND NUMEROUS SURFACE BOUNDARIES IN THE AREA WILL ALLOW FOR THUNDERSTORMS TO DEVELOP OVER MUCH OF THE REGION THROUGH THIS EVENING. .THREATS... THUNDERSTORMS... THUNDERSTORMS WILL DEVELOP OVER MUCH OF THE AREA SUNDAY AFTERNOON AND EVENING. SOME OF THE THUNDERSTORMS THAT DEVELOP MAY BE SEVERE WITH LARGE HAIL AND STRONG...GUSTY WINDS. LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE WITH THE STRONGER STORMS. SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND EVENING.
Special weather statement, May 26, 6:42 PM CDT, 1 hour 6 minutes before
NMZ027>029-033-034-TXZ045-046-050-051-057>063-067>070-074-075- 079>082-258-270300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 642 PM CDT SUN MAY 26 2002 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS CLEARED SEVERE THUNDERSTORM WATCH 338 FROM THE FOLLOWING COUNTIES... IN WEST TEXAS... BREWSTER...CULBERSON...JEFF DAVIS AND PRESIDIO IN SOUTHEAST NEW MEXICO... EDDY AND LEA SEVERE THUNDERSTORM WATCH 338 REMAINS IN EFFECT FOR THE FOLLOWING COUNTIES UNTIL 1000 PM CDT SUNDAY EVENING... IN WEST TEXAS... ANDREWS...CRANE...DAWSON...ECTOR...GAINES...GLASSCOCK...LOVING... MARTIN...MIDLAND...PECOS...REAGAN...REEVES...TERRELL...UPTON...WARD AND WINKLER A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE WEATHER IS OBSERVED. 70
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 7:03 PM CDT | Severe Thunderstorm Warning | MAF | Winkler | 42 min |
| May 26, 7:43 PM CDT | Severe Thunderstorm Warning | MAF | Ector | 47 min |
| May 26, 8:33 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 27 min |
| May 26, 11:29 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 46 min |
| May 27, 9:52 AM CDT | Severe Thunderstorm Warning | MAF | Andrews | 38 min |
| May 27, 11:54 AM CDT | Severe Thunderstorm Warning | MAF | Scurry | 66 min |
| May 27, 12:38 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 37 min |
| May 27, 1:44 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 46 min |
| May 27, 2:36 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 39 min |
| May 27, 2:56 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 34 min |
| May 27, 3:07 PM CDT | Tornado Warning | MAF | Mitchell | 23 min |
| May 27, 3:20 PM CDT | Severe Thunderstorm Warning | MAF | Andrews | 40 min |
| May 27, 3:30 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 20 min |
| May 27, 3:48 PM CDT | Severe Thunderstorm Warning | MAF | Upton | 42 min |
| May 27, 4:10 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 35 min |
| May 27, 4:20 PM CDT | Severe Thunderstorm Warning | MAF | Ector | 40 min |
| May 27, 4:25 PM CDT | Severe Thunderstorm Warning | MAF | Dawson | 50 min |
| May 27, 4:33 PM CDT | Severe Thunderstorm Warning | MAF | Upton | 27 min |
| May 27, 4:50 PM CDT | Tornado Warning | MAF | Ector, Midland | 40 min |
| May 27, 5:01 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 59 min |
| May 27, 5:13 PM CDT | Severe Thunderstorm Warning | MAF | Dawson | 32 min |
| May 27, 5:30 PM CDT | Severe Thunderstorm Warning | MAF | Martin | 30 min |
| May 27, 5:31 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 44 min |
| May 27, 5:37 PM CDT | Severe Thunderstorm Warning | MAF | Howard | 53 min |
| May 27, 5:59 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 61 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.